Alert archive / Michigan / Gale Warnings in 2020

Gale Warning 36, NWS Grand Rapids, MI

December 22, 2020

NWS Grand Rapids, MI issued this gale warning at Dec 22, 2020, 3:32 AM EST. It took effect at Dec 23, 2020, 1:00 AM EST. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 22, 2020, 3:32 AM EST (08:32 UTC)
In effect from
Dec 23, 2020, 1:00 AM EST
Expired
Dec 24, 2020, 7:00 AM EST
In force
30 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

745 
WHUS73 KGRR 220832
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
332 AM EST Tue Dec 22 2020

LMZ844>849-221700-
/O.CON.KGRR.SC.Y.0108.000000T0000Z-201222T1700Z/
/O.UPG.KGRR.GL.A.0026.201223T0600Z-201224T0600Z/
/O.NEW.KGRR.GL.W.0036.201223T0600Z-201224T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
332 AM EST Tue Dec 22 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...
...GALE WARNING IN EFFECT FROM 1 AM WEDNESDAY TO 1 AM EST
THURSDAY...

* WHAT...For the Gale Warning, south winds 20 to 30 knots with 
  gusts up to 35 knots and waves 6 to 9 feet expected. For the 
  Small Craft Advisory, northwest winds 10 to 20 knots with 
  gusts up to 25 knots and waves 4 to 7 feet.

* WHERE...St Joseph to Manistee.

* WHEN...For the Gale Warning, from 1 AM Wednesday to 1 AM EST 
  Thursday. For the Small Craft Advisory, until noon EST today.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
9 follow-up statements
449 
WHUS73 KGRR 221641
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1141 AM EST Tue Dec 22 2020

LMZ844>849-230045-
/O.EXP.KGRR.SC.Y.0108.000000T0000Z-201222T1700Z/
/O.CON.KGRR.GL.W.0036.201223T0600Z-201224T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1141 AM EST Tue Dec 22 2020

...GALE WARNING REMAINS IN EFFECT FROM 1 AM WEDNESDAY TO 1 AM EST
THURSDAY...
...SMALL CRAFT ADVISORY WILL EXPIRE AT NOON EST TODAY...

* WHAT...For the Gale Warning, south winds 20 to 30 knots with 
  gusts up to 35 knots and waves 6 to 9 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...From 1 AM Wednesday to 1 AM EST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
539 
WHUS73 KGRR 221938
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
238 PM EST Tue Dec 22 2020

LMZ844>849-230345-
/O.CON.KGRR.GL.W.0036.201223T0600Z-201224T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
238 PM EST Tue Dec 22 2020

...GALE WARNING REMAINS IN EFFECT FROM 1 AM WEDNESDAY TO 1 AM EST
THURSDAY...

* WHAT...South winds 20 to 30 knots with gusts up to 40 knots and
  waves 7 to 11 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...From 1 AM Wednesday to 1 AM EST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
133 
WHUS73 KGRR 230210
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
910 PM EST Tue Dec 22 2020

LMZ844>849-231015-
/O.CON.KGRR.GL.W.0036.201223T0600Z-201224T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
910 PM EST Tue Dec 22 2020

...GALE WARNING REMAINS IN EFFECT FROM 1 AM WEDNESDAY TO 1 AM EST
THURSDAY...

* WHAT...South winds 20 to 30 knots with gusts up to 40 knots 
  and waves 7 to 10 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...From 1 AM Wednesday to 1 AM EST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
116 
WHUS73 KGRR 230913
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
413 AM EST Wed Dec 23 2020

LMZ844>849-231715-
/O.CON.KGRR.GL.W.0036.000000T0000Z-201224T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
413 AM EST Wed Dec 23 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY...

* WHAT...South winds 20 to 30 knots with gusts up to 40 knots and
  waves 7 to 10 feet. Winds shifting west to 30 knots late
  tonight.

* WHERE...St Joseph to Manistee.

* WHEN...Until 1 AM EST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Freezing spray possible Thursday into
  Friday due to the arrival of Arctic air. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
921 
WHUS73 KGRR 231648
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1148 AM EST Wed Dec 23 2020

LMZ844>849-240100-
/O.CON.KGRR.GL.W.0036.000000T0000Z-201224T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1148 AM EST Wed Dec 23 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY...

* WHAT...South winds 20 to 30 knots with gusts up to 40 knots 
  and waves 7 to 10 feet. Winds shifting west to 30 knots late 
  tonight.

* WHERE...St Joseph to Manistee.

* WHEN...Until 1 AM EST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Some freezing spray is possible Thursday
  into Friday due to the arrival of Arctic air.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
585 
WHUS73 KGRR 232032
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
332 PM EST Wed Dec 23 2020

LMZ844>849-240445-
/O.CON.KGRR.GL.W.0036.000000T0000Z-201224T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
332 PM EST Wed Dec 23 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY...

* WHAT...South winds 20 to 30 knots with gusts up to 45 knots 
  and waves 7 to 10 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 1 AM EST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
912 
WHUS73 KGRR 240238
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
938 PM EST Wed Dec 23 2020

LMZ844>849-241045-
/O.EXT.KGRR.GL.W.0036.000000T0000Z-201224T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
938 PM EST Wed Dec 23 2020

...GALE WARNING NOW IN EFFECT UNTIL 7 AM EST THURSDAY...

* WHAT...Southwest winds 20 to 30 knots with gusts up to 40 
  knots and waves 7 to 12 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 7 AM EST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
065 
WHUS73 KGRR 240904
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
404 AM EST Thu Dec 24 2020

LMZ844>849-241200-
/O.CON.KGRR.GL.W.0036.000000T0000Z-201224T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
404 AM EST Thu Dec 24 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING...

* WHAT...Southwest gales up to 45 knots early this morning,
  becoming west to 30 knots today then northwest tonight. Waves 8
  to 14 feet early this morning subsiding to 5 to 10 feet today. 

* WHERE...St Joseph to Manistee.

* WHEN...Until 7 AM EST this morning.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
286 
WHUS73 KGRR 241200
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
700 AM EST Thu Dec 24 2020

LMZ844>849-242000-
/O.EXP.KGRR.GL.W.0036.000000T0000Z-201224T1200Z/
/O.NEW.KGRR.SC.Y.0109.201224T1200Z-201226T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
700 AM EST Thu Dec 24 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY...
...GALE WARNING HAS EXPIRED...

* WHAT...Northwest winds 15 to 20 knots with gusts up to 30 knots
  and waves 6 to 11 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 7 AM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Dec 22, 3:30 AM EST, 2 minutes earlier.

Area forecast discussion, Dec 22, 3:30 AM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EST Tue Dec 22 2020

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 330 AM EST Tue Dec 22 2020

- Dull Tuesday

- Mild then wild

&&

.DISCUSSION...(Today through next Monday)
Issued at 330 AM EST Tue Dec 22 2020

-- Dull Tuesday --

A few rain/snow showers are moving through Southern Michigan on the
tail end of the departing low early this morning. These should end
around daybreak as ridging quickly lowers inversion heights and caps
boundary layer convection at about 3,000 feet / -7 C according to
the HRRR, though other mesoscale models have the cap lower and
warmer. There may be some breaks in the clouds by afternoon, but
for the most part, low clouds will be common and temperatures will
be in the familiar mid to upper 30s.

-- Mild then wild --

Both "mild" and "wild" could be an overstatement, other winters
considered, but at least there's some change in the weather on the
way Wednesday into Christmas. On the heels of Tuesday's high
pressure will be a sprawling Midwest low moving toward Lake Superior
on Wednesday. Winds from the south become breezy Tuesday night, and
gusty on Wednesday. Gusts 30-40 mph are possible as temperatures in
the 40s to perhaps lower 50s advect into the area.

The cold front moves through Wednesday night, and arctic-sourced air
flows into the region. Light rain Wednesday evening may change to
snow overnight prior to ending. Support for lake-effect snow will
likely begin Thursday morning and continue through Christmas.
Several inches of snow is certainly possible in the NW-flow lake
effect belts, and the cold temperatures would be enough for moderate
impacts to road conditions.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1247 AM EST Tue Dec 22 2020

Ceilings/visibility may go temporary IFR with showers near JXN and
MOP/RQB over the next hour or two, but generally MVFR ceilings
will prevail for much of tonight and Tuesday. Showers near JXN
have been producing a rain/snow mix, but it's more of a drizzle in
central Michigan locations. Precipitation will diminish around 12
Z and the rest of the day will be dry (can't rule out a stray
shower) with MVFR clouds hanging around until about 00 Z. Winds
shift south Tuesday night and low level wind shear may need to be
introduced into the TAFs after 06 Z.

&&

.MARINE...
Issued at 330 AM EST Tue Dec 22 2020

Hazardous conditions for small craft will diminish this afternoon
but re-establish late this evening as winds from the south increase.
Gusts to gale force are likely late Tuesday night into Wednesday
evening. The southerly winds will push water levels higher in
northern Lake Michigan, and as such, lakeshore flooding is not much
concern along our part of the shore. Dune erosion may be of some
concern, especially north of Muskegon.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until noon EST today for LMZ844>849.

     Gale Warning from 1 AM Wednesday to 1 AM EST Thursday for
     LMZ844>849.

&&

SYNOPSIS...CAS
DISCUSSION...CAS
AVIATION...CAS
MARINE...CAS
Hazardous weather outlook, Dec 21, 4:44 AM EST, 22 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
444 AM EST Mon Dec 21 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-220945-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
444 AM EST Mon Dec 21 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Light snow is expected today. Roads will generally be wet however
with temperatures slightly above freezing. Tonight, some slick
spots may develop overnight as temperatures eventually fall below
freezing.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Cold air and lake effect snow will combine for slippery travel
across Western Lower Michigan Christmas Eve into Christmas Day.
Accumulating snow is likely west of U.S. Highway 131 along with
temperatures in the teens. Wind chill values will dip to near zero
F on Christmas morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-220945-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
444 AM EST Mon Dec 21 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Conditions will become hazardous to smaller craft this afternoon
through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Waves will settle down for a time Tuesday afternoon and early
evening, but ramp up rapidly again for Tuesday night into
Wednesday night. Winds will likely reach gale force during this
time frame with waves approaching 10 feet in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DUKE

Nearby

Gale Warnings in Michigan, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.